Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Had bilateral knee replacement done. Took lovenox for low hemoglobin. What should I do next?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
My husband just had bilateral knee replacement two weeks ago. He lost quite a lot of blood during and after surgery. His hemoglobin went from 15 to 7.12. He was given the two units of blood that he donated previous to surgery and received two more from the bank. His platelets were 1100 at the time of discharge. In a repeat blood test three days after discharge, his count is still 1100. He finished his Lovenox and is now on two 325 mg of aspirin twice a day. Most of the doctors are saying that it is from the surgery and the blood loss. His primary said he thinks that level is way too high and that he should see a hematologist. What is you opinion?
Posted Sun, 14 Apr 2013 in Blood Disorders
Answered by Dr. Robert Galamaga 6 hours later
Hello and thanks for the query,

Your question is a very good one and I will work on providing you with some information and recommendations.

If you have a copy of your husband's most recent complete blood count this would be very helpful. I am not sure if the platelet count listed in your request is the actual count on the complete blood count because a count of 1,100 would be considered low. Normal platelet counts run between 150,000 and 450,000.
Surgery and trauma can sometimes cause a significant fluctuation in platelet counts.

I am not sure why he has been advised to take such a higher dose of aspirin. I would be interested to know why this is a recommendation by his physician.

Again if you could clarify the actual platelet count and possibly include a copy of the complete blood count this might be helpful.

Thanks again for sending your question. Please let me know if you have any additional concerns.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor